x
Breaking News
More () »

Dangerous synthetic opioid linked to rise in overdose deaths in western Washington

Carfentanyl, sometimes spelled carfentanil, is 100 times stronger than fentanyl. A dose the size of a pinhead could be a fatal amount.

BELLINGHAM, Wash. — Doctors at the Whatcom County Medical Examiner's office were the first to discover carfentanyl in their community as they conducted autopsies on overdose victims.

"This does pose a risk and a danger to our community," said Dep. Chief Kevin Hester. "We're kind of seeing carfentanyl in its infancy here in Whatcom County and we expect it to take on a growing precedence."

Carfentanyl, sometimes spelled carfentanil, has been in Whatcom County for just a couple of months, but officials are sounding the alarm about just how dangerous the drug can be. It's a synthetic opioid, related to fentanyl, which is 100 times stronger than morphine. Carfentanyl is 100 times stronger than that. 

"The size of a pinhead could be a lethal dose," said Hester, who runs the Whatcom County Gang and Drug Taskforce.

After seeing just 4 fentanyl-related overdose deaths in 2019, that number jumped to 23 last year.

There have already been 11 in the first three months of this year.

"We're on pace to double last year," said Hester.

Five of those deaths happened over the past two weeks.

Carfentanyl is believed to have played a part in several of those cases.

Chief Hester said if carfentanyl starts to take hold in western Washington, "overdose deaths could spike even further."

Hester said parents should be concerned because nobody truly knows what they're taking until it's too late. Four Whatcom County teenagers have died from opioid overdoses over the past 2 years.

"We want parents to talk to their kids, especially in regards to taking something from someone, even if its from a friend. You just don't know what's in that."

Carfentanyl comes in pill or powder form, and is often passed off as Oxycontin, Xanax, Percocet, heroin or meth. 

Hester continued, "Sometimes the drug is not mixed together well, so one person can take half a pill and not have any lethal effects. Another person can take the other half and there's a hot spot in there and they'll overdose."

Law enforcement have actively investigated many fentanyl-relayed overdose deaths in an attempt to track down the providers of the drugs.  In certain cases, charges have been brought against multiple suspects for Controlled Substance Homicide or Manslaughter.